Wyoming, 2014

Avalanche in Wyoming, February 1, 2014

February 1, 2014 · NWS RIW · 1 event in 1 county or zone

The site of a previous deadly avalanche almost claimed the lives of two skiers when they were swept over a cliff at Ralphs Slide just outside the boundary of Jackson Hole Mountain Resort. The two skiers were attempting to go uphill to avoid the cliff when they triggered a two to three foot deep slab.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The site of a previous deadly avalanche almost claimed the lives of two skiers when they were swept over a cliff at Ralphs Slide just outside the boundary of Jackson Hole Mountain Resort. The two skiers were attempting to go uphill to avoid the cliff when they triggered a two to three foot deep slab. The slide swept them 60 to 80 feet over the cliff while a third member of their party was unharmed. Neither skier was buried, but one received a leg injury that required evacuation by helicopter. The cliff was named after an out-of-state skier who was swept over the edge and killed in a February 2001 avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 2:21 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 1, 2:21 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MST SAT FEB 1 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY

A COLD CANADIAN AIR MASS WILL FINISH MOVING ACROSS THE AREA THIS EVENING
WITH COLD HIGH PRESSURE OVER THE AREA THROUGH SUNDAY. SOME LIGHT
SNOW AND FLURRIES WILL BE AROUND THIS EVENING BUT THE TREND WILL
BE FOR PARTIAL CLEARING ACROSS THE AREA. MANY AREAS WILL SEE LOWS
AT OR BELOW ZERO WITH PARTS OF THE NORTHWEST SEEING 15 BELOW TO
POSSIBLY 20 BELOW ZERO IN YELLOWSTONE NATIONAL PARK. SUNDAY WILL
BE ON THE COLD SIDE WITH MORE SUNSHINE THAN CLOUDS WITH MID TEENS
FOR HIGHS TO LOWER TO MID 20S IN THE SOUTHWEST. SNOWFALL ACCUMULATIONS
ARE EXPECTED TO BE A TRACE TO LESS THAN AN INCH TONIGHT.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

COLD. THE BIG PICTURE FOR THE NEXT WEEK OR SO HAS AN EVOLVING RATHER
COMPLEX PATTERN W/THE UPR LVLS DOMINATED BY AN BROAD LW UPR RIDGE
CENTERED OVER WRN AK...WITH AXIS STRETCHING N TO THE POLE...THEN S
AND W OF THE HAWAIIAN ISLANDS. ITS SIZE AND POSITION WILL ALLOW LW
TROF TO TAKE OVR THE CONUS. AS THE LW TROF DEEPENS...SPLIT UPR LVL
ENERGY WILL TAKE OVR WITH ONE STORM TRACK ON THE PERIPHERY KEEPING
THINGS ACROSS THE WRN AND SRN CONUS...WHILE THE INNER TRACK IS
CLOSER TO WY THROUGHOUT MOST OF THE PERIOD. WITH THE EVOLVING INNER
STORM TRACK COMING MOSTLY BY WAY OF THE NORTH INSTEAD OF THE W OR
NW...EXPECT VERY COLD MID SEASON ARCTIC AIR TO START FILTERING IN
THIS WEEKEND...BEFORE THE DOOR REALLY SLAMS SHUT ON ANY WARMTH
BEGINNING MONDAY NIGHT...AND TEMPS DROP EVEN MORE...WITH LOWS (WELL)
BELOW ZERO WED AND THU MORNINGS AND HIGHS STRUGGLING TO CREST ZERO
OVR THE NRN 2/3RDS OF THE FA ON BOTH THESE DAYS.

OVERALL...COLD. THE EXTENDED PERIOD WILL EXPERIENCE A PROLONGED
PERIOD OF HIGH PRESSURE ARCTIC COLD INTERSPERSED WITH OCCASIONAL
WIDESPREAD LIGHT SNOWFALL ACROSS NEARLY THE ENTIRE CWA AS UPR LVL
ENERGY SHAKES SOME MOISTURE OUT. AGAIN...WITH THE NEW SOURCE REGION
FOR ALL THIS COMING OUT OF CANADA...AND NOT THE EPAC OR POINTS
FURTHER SWD...SNOWFALL...WHILE PERSISTENT...WILL REMAIN RELATIVELY
LIGHT COMPARED TO LAST WEEK.

THE FIRST UPR DISTURBANCE TO HELP KICK THINGS OFF WILL BEGIN TO ROLL
THROUGH THE REGION BY MONDAY MORNING...BEING REINFORCED MONDAY
NIGHT. FAVORED TERRAIN LOCATIONS WEST OF THE DIVIDE WILL GET THE
BEST OF THE MOISTURE WITH QPFS RANGING FROM 2 TO 4 TENTHS OVR A 24
TO 36 HR STARTING 12Z MON...W/THE BIG HORNS GETTING ABOUT THE
SAME OVR A SLIGHTLY LONGER PERIOD.

FROM WED ON...MODERATE RIDGING TRYING TO TAKE PLACE OVR THE CENTER
OF THE CONUS WILL ACT ON THE UPR FLOW IN OUR REGION...FLATTENING IT
AND CAUSING A DEFORMATION AXIS TO COME INTO PLAY ACROSS THE NRN
STATES...POSSIBLY AIDING IN THE DEVELOPMENT OF AN UPR LOW OVR THE NW
STATES...TO BE PICKED UP LATER WHEN NEW SW ENERGY ARRIVES IN THE NW
CONUS. THIS COULD HERALD THE BEGINNING OF YET ANOTHER CHANGE BACK TO
MORE BAROCLINIC EPAC ORIENTED SYSTEMS BY NEXT WEEKEND...WITH BETTER CHCS
FOR CYCLOGENESIS...BUT MORE IMPORTANTLY...WARMER TEMPERATURES.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SNOW SHOWERS WILL DECREASE FROM NORTH TO SOUTH THIS AFTERNOON AND
EVENING. EXPECT AREAS OF MVFR/IFR CEILINGS WITH MOUNTAIN OBSCURATIONS
FROM VCNTY KJAC AND OVER TOGWOTEE PASS THROUGH 06Z. AREAS OF
MOUNTAIN OBSCURATIONS WILL ALSO EXTEND ACROSS THE WIND RIVER...SALT AND
WYOMING RANGES WITH AREAS OF LIGHT SNOW VICINITY KBPI AND KPNA 00Z- 03Z.
CLOUDS AND SNOW WILL RAPIDLY DECREASE FROM N-S FROM 03Z - 06Z
WITH CLEARING SKIES. VFR CONDITIONS WILL PREVAIL SATURDAY NIGHT
WITH LOCAL IFR/LIFR CIGS AND PATCHY VALLEY FOG PARTIALLY OBSCURING
THE TERRAIN.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

THE LOWER ELEVATIONS INCLUDING THE AIRPORTS WILL HAVE PREVAILING
VFR CONDITIONS WITH LOCAL MVFR CEILINGS AND LIGHT SNOW VICINITY
AIRPORTS THROUGH 03Z. MVFR CEILINGS AND VISIBILITIES IN LIGHT SNOW
OVER THE MOUNTAINS WILL DECREASE FROM NORTH TO SOUTH THIS
AFTERNOON AND EVENING. SNOW SHOWERS WILL RAPIDLY DECREASE FROM
N-S FROM 03Z-06Z ALONG WITH CLEARING SKIES. VFR CONDITIONS WILL
PREVAIL SATURDAY NIGHT WITH LOCAL IFR/LIFR CIGS AND PATCHY VALLEY
FOG PARTIALLY OBSCURING THE TERRAIN.

&&

.FIRE WEATHER...

COLD TEMPERATURES AND WIDESPREAD SNOW COVER WILL CONTINUE ACROSS
THE AREA INTO MID WEEK WITH AREAS OF LIGHT SNOW EXPECTED.  MIXING HEIGHTS
WILL REMAIN VERY LOW WITH GENERALLY POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 1, 4:00 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST SAT FEB 1 2014

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST SAT FEB 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL FALL IN MANY AREAS TODAY WITH LIGHT ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TUESDAY THROUGH FRIDAY MORNING...BITTERLY COLD WITH TEMPERATURES 25
TO 35 DEGREES BELOW NORMAL...ESPECIALLY EAST OF THE DIVIDE AND IN THE
NORTHWEST. SOME LIGHT SNOW CAN ALSO BE EXPECTED WITH LOW
ACCUMULATIONS TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 1, 1:33 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MST SAT FEB 1 2014

WYZ003>006-008>011-021100-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CODY FOOTHILLS-
NORTH BIG HORN BASIN-NORTHEAST JOHNSON COUNTY-
SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY-
SOUTHWEST BIG HORN BASIN-
133 PM MST SAT FEB 1 2014

A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA
MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY.
HIGH TEMPERATURES WILL HOLD IN THE SINGLE DIGITS ON TUESDAY AND
POSSIBLY REMAIN BELOW ZERO ON WEDNESDAY. LOW TEMPERATURES OF 5 TO
15 BELOW WILL BE COMMON TUESDAY NIGHT WITH THE COLDEST NIGHT WILL
LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES PLUMMET TO INTO THE MINUS
TEENS TO AROUND MINUS 20.

TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE
NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF
BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW.

WYZ001-002-012>015-023-024-021100-
ABSAROKA MOUNTAINS-JACKSON HOLE-SALT RIVER AND WYOMING RANGES-
STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
133 PM MST SAT FEB 1 2014

A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA
MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY. THE INITIAL
COLD FRONT MONDAY NIGHT AND TUESDAY WILL USHER IN A BITTERLY COLD
NORTH WIND WITH OCCASIONAL SNOW THAT WILL LINGER AT TIMES INTO
THURSDAY. HIGH TEMPERATURE MAY REMAIN BELOW ZERO...ESPECIALLY ON
TUESDAY AND WEDNESDAY WITH LOW TEMPERATURES BELOW MINUS 10 DEGREES
COMMON WITH LOWS AS LOW AS 30 BELOW IN PORTIONS OF YELLOWSTONE.

TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE
NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF
BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW.

WYZ007-016>020-022-021100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-
OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-
133 PM MST SAT FEB 1 2014

A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA
MONDAY NIGHT AND HANG AROUND THROUGH AT LEAST THURSDAY.
HIGH TEMPERATURES WILL HOLD IN THE SINGLE DIGITS ON TUESDAY AND
POSSIBLY REMAIN BELOW ZERO ON WEDNESDAY. LOW TEMPERATURES OF 5 TO
15 BELOW WILL BE COMMON TUESDAY NIGHT WITH THE COLDEST NIGHT WILL
LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES PLUMMET TO INTO THE MINUS
TEENS TO AROUND MINUS 20.

TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE
NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF
BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW.

WYZ025>030-021100-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-
133 PM MST SAT FEB 1 2014

A BITTERLY COLD ARCTIC AIRMASS WILL BEGIN SETTLING IN ACROSS THE AREA
LATE MONDAY NIGHT INTO TUESDAY AND HANG AROUND THROUGH AT LEAST
THROUGH THURSDAY. THE COLDEST AIR WILL SETTLE IN OVER THE UPPER GREEN
RIVER BASIN BUT EVENTUALLY THE SUB ZERO TEMPERATURES WILL EVEN BE
FELT ACROSS THE ENTIRE AREA. LOWS WILL DROP BELOW ZERO IN MANY
LOCATIONS WITH MINUS 10 OR COLDER IN THE UPPER GREEN RIVER BASIN.
HIGHS ON WEDNESDAY WILL ONLY BE IN THE SINGLE DIGITS IN MANY AREAS.

THE COLDEST NIGHT WILL LIKELY BE WEDNESDAY NIGHT WHEN TEMPERATURES
PLUMMET TO INTO THE MINUS TEENS TO AROUND MINUS 20 IN THE UPPER GREEN
AND PARTS OF SOUTHERN LINCOLN COUNTY AND AROUND MINUS 5 ACROSS THE
INTERSTATE 80 CORRIDOR.

TRAVELERS AND THOSE WITH OUTDOOR INTERESTS SHOULD TAKE THE
NECESSARY PRECAUTIONS TO PREPARE FOR THIS EXTENDED PERIOD OF
BITTERLY COLD AIR WITH A COUPLE PERIODS OF SNOW.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
February 1, 3:45 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488247.